Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS Midland/Odessa, TX

June 21, 2004Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 21, 2004, 5:08 AM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 5:08 AM CDT (10:08 UTC)
Expired
Jun 21, 2004, 8:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 98 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 211009
FFWMAF
TXC383-211315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 AM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 815 AM CDT

* AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  FLASH FLOODING FROM A THUNDERSTORM 4 MILES SOUTHWEST OF BIG        
  LAKE...MOVING NORTHEAST   AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG LAKE...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10167 3111 10130 3149 10129 3149 10164

$$
1 follow-up statement
000 
WGUS74 KMAF 211151
FFSMAF
TXC383-211315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 AM CDT MON JUN 21 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR SOUTHERN 
REAGAN COUNTY...

AT 640 AM CDT...THE TEXAS HIGHWAY DEPARTMENT REPORTED FM 1676 WAS 
CLOSED FROM THE INTERSECTION OF HIGHWAY 67 AND FM 1676...WHICH IS 4 
MILES WEST OF BIG LAKE...AND TO THE SOUTH. IN ADDITION...MINOR 
FLOODING OF ROADWAYS WAS OCCURRING THROUGHOUT THE TOWN OF BIG LAKE.  

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS MOVING OUT OF SOUTHEASTERN REAGAN COUNTY. HOWEVER... 
DOPPLER RADAR RAINFALL ESTIMATES INDICATED 4 TO 5 INCHES OF RAIN HAD 
FALLEN ALONG HIGHWAY 67...5 MILES WEST OF BIG LAKE SINCE 200 AM CDT 
AND 5 TO 6 INCHES HAD FALLEN 8 MILES TO THE WEST/SOUTHWEST OF BIG 
LAKE DURING THE SAME TIMEFRAME. 

ALTHOUGH THUNDERSTORMS HAVE MOVED OUT OF THE AREA...RUNOFF FROM THE 
HEAVY RAINS WILL TAKE AT LEAST ANOTHER HOUR TO SUBSIDE. THEREFORE... 
THE FLASH FLOOD WARNING FOR SOUTHERN REAGAN COUNTY WILL CONTINUE 
UNTIL 815 AM CDT.  

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10167 3111 10130 3149 10129 3149 10164

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:10 AM CDT, 58 minutes earlier.

Area forecast discussion, Jun 21, 4:10 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT MON JUN 21 2004

.SHORT TERM...
STRONG/SEVERE CONVECTION ONGOING THROUGHOUT THE NIGHT ACROSS
THE SOUTHEASTERN PERMIAN BASIN...AIDED BY 60+F SURFACE DEWPOINT
BANKED ALONG THE TX/NM MOUNTAINS AND BENEATH 40-45KT LOW LEVEL JET.
A MID/UPPER LEVEL SHORTWAVE TROUGH PASSING ACROSS THE CENTRAL
ROCKIES THIS AFTERNOON WILL SEND A WEAK COLD FRONT SOUTHWARD FROM
THE TEXAS PANHANDLE INTO THE PERMIAN BASIN TONIGHT.  MOIST UNSTABLE
AIR WILL INITIATE SCATTERED THUNDERSTORMS THIS AFTERNOON INITIALLY
ALONG THE DAVIS MOUNTAIN THEN SPREADING EASTWARD INTO THE TRANS
PECOS AND PERMIAN BASIN AS CAP WEAKENS ACROSS THE PLAINS.
AS FRONTAL BOUNDARY APPROACHES THE PERMIAN BASIN AND LOW LEVEL WINDS
BACK...INSTABILITY AND SHEAR MAY RESULT IN ONE OR TWO STORMS
APPROACHING SEVERE THRESHOLDS THIS EVENING.

.LONG TERM...
SUBTROPICAL RIDGE CONTINUES TO DEAMPLIFY WHILE THE WESTERLIES SAG
FURTHER SOUTH INTO THE SOUTHERN U.S. PLAINS.  UPPER RIDGE WILL MAKE
A COMEBACK BY MIDWEEK...BUT FURTHER WEST OVER THE WESTERN U.S. AS AN
UNUSUALLY STRONG UPPER VORTEX IMPINGES ON THE GREAT LAKES AND
NORTHEAST U.S.

A COLD FRONT WILL PUSH THROUGH THE CWA TUESDAY DROPPING TEMPERATURES
TO ROUGHLY 10 DEGREES BELOW NORMAL.  NATURALLY...CLOUD COVER AND A
CHANCE OF RAIN WILL AID IN KEEPING TEMPERATURES THIS LOW.  THERE
APPEARS TO BE PLENTY OF MOISTURE AND MID LEVEL SUPPORT FOR
PRECIPITATION...SO KEPT A CHANCE OF RAIN GOING FOR MOST AREAS.  THE
CHANCE OF RAIN WILL CONTINUE WEDNESDAY...BUT MAINLY OVER THE WESTERN
AND SOUTHERN PORTIONS OF THE CWA WHERE BEST INSTABILITY AND LOW
LEVEL FOCUS WILL COINCIDE WITH ANOTHER AMONGST MANY SHORTWAVE
TROUGHS TO TRAVERSE THE AREA.

THEREAFTER...WE/LL SEE TEMPERATURES WARMING BACK NEAR NORMAL...WHILE
AT LEAST A SLIGHT CHANCE OF RAIN WILL EXIST OVER MOST LOCATIONS
THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             97  67  83  65 /  20  30  40   0
CARLSBAD NM              102  66  83  65 /  10  10  30  20
DRYDEN TX                 94  71  88  70 /  30  30  40  30
FORT STOCKTON TX          97  68  85  68 /  20  30  40  20
GUADALUPE PASS TX         93  62  76  60 /  10  10  30  30
HOBBS NM                  98  66  83  64 /  20  20  40  10
MARFA TX                  87  61  80  59 /  30  20  40  40
MIDLAND INTL AIRPORT TX   97  67  84  65 /  20  30  40  10
ODESSA TX                 96  67  85  65 /  20  30  40  10
WINK TX                  102  71  90  68 /  20  30  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/67
Hazardous weather outlook, Jun 21, 5:00 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT MON JUN 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY AND TONIGHT.  SOME OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

ANY THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO
MOVE SLOWLY INCREASING THE CHANCE FOR LOCALLY HEAVY RAIN.  THE MOST
LIKELY LOCATIONS TO RECEIVE HEAVY RAINFALL TODAY AND TONIGHT WILL BE
FROM ALONG THE RIO GRANDE RIVER NEAR CANDELARIA TO THE DAVIS
MOUNTAINS...BIG BEND REGION...AND EASTWARD ACROSS THE LOWER TRANS
PECOS AND SOUTHEASTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 20, 11:12 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 PM CDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     10 SW MIDLAND           31.90N 102.20W
06/20/2004  60 MPH           MIDLAND            TX   LAW ENFORCEMENT

            ON FM 1788 SOUTH OF INTERSTATE 20. TX DPS RPT.

&&

TL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:50 PM CDTSevere Thunderstorm WarningMAFMidland40 min
Jun 21, 1:47 AM CDTSevere Thunderstorm WarningMAFReagan43 min
Jun 21, 3:04 AM CDTSevere Thunderstorm WarningMAFReagan56 min
Jun 21, 4:03 AM CDTSevere Thunderstorm WarningMAFReagan57 min
Jun 21, 5:06 AM CDTSevere Thunderstorm WarningMAFReagan54 min
Jun 21, 5:22 AM CDTTornado WarningMAFReagan38 min
Jun 21, 6:05 PM CDTSevere Thunderstorm WarningMAFMartin55 min
Jun 21, 6:35 PM CDTSevere Thunderstorm WarningMAFHoward55 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.